South Carolina, 2017Damaging Winds in South Carolina, August 31, 2017
August 31, 2017 · NWS ILM · 7 events in 3 counties and zones
An organized complex of thunderstorms moved across the area late day and during the evening ahead of a mid-level shortwave. Damage was concentrated and significant in Darlington County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized complex of thunderstorms moved across the area late day and during the evening ahead of a mid-level shortwave. Damage was concentrated and significant in Darlington County. The damage in Horry and Marion counties was confined to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 31, 2:38 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 31, 2:38 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
338 PM EDT Thu Aug 31 2017
.SYNOPSIS...
Warmer and more humid air will build into the Carolinas tonight
thru Saturday as the remnants of Harvey move from the lower
Mississippi River valley thru the Ohio River Valley and what's
left of it thru the Northeast States on Sun. Convection will
increase across the area tonight, peaking late Fri thru Sat
before finally ending early Sun. A severe thunderstorm threat
will occur during Fri into Fri night. High pressure and drier
weather is expected during the Sun thru Tue time frame. The next
cold front and associated rain chances will occur Wed into
early Thu.
&&
.NEAR TERM /TONIGHT THROUGH FRIDAY/...
As of 300 PM Thursday...Latest radar and satellite loops
show spotty light showers have moved in from the west, as
well as the development of an extensive CU field throughout
the CWA. Column moisture will deepen tonight and tomorrow as a
deep SWly flow advects in tropical moisture associated with the
remnants of Harvey. At the surface a warm front draped across
southern GA will lift north while dissipating. At the same time,
a back- door style cold front will drop south, stalling in our
vicinity on Friday. The remants of Harvey will move NE along the
Mississippi River Valley through then.
Increasing mositure and presence of frontal boundries will
lead to increasing chances for convection through the period.
A consensus of guidance has scattered showers/isolated
thunderstorms developing late this afternoon/evening and
extending into the overnight hours.
Friday will be interesting with the potential for severe
weather or even a tornado. SPC has us in marginal/slight risk
areas for severe weather and an analysis of forecast
soundings bears this out.
Lows tonight will be mainly in the mid 70s as extensive
cloudiness and a steady southerly flow keeps night-time
temperatures elevated above normal. Friday highs will be
mainly in the mid to upper 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Shaping up to be a rather active short
term period. The remants of Harvey will move across the lower
Ohio Valley slowly throuigh the period, only opening up late and
finally getting caught up in the westerlies. An impressive
atmospheric river will extend southward and to the east of the
remants and this will slowly move across the area. There will be
intervals of showers and thunderstorms and we have likely to
good chance across the area most of the time. Pops scale back
early Sunday but remain elevated along the coast which is a
change with this package. The best forcing and pops continue to
be early Saturday morning via good divergence aloft and now
Saturday afternoon when a weaker 500mb shortwave acts on a more
unstable airmass late in the day. Any lingering severe threat
for Saturday afternoon is minimal as the wind shear decreases
appreciably.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Amazingly, models are quite similar with
the mid-level pattern thru Tue. The exception is the NAM for Sun
when it closes off a mid-level low over GA for much of the day
which keeps the threat of pcpn across the FA. However, stayed
with a dry bias and discounted this closed low aloft. The
negatively tilted upper trof will swing north of the FA during
the day with any lingering pcpn occurring in the morning.
For Mon thru early Tue, have gone with no POPs given the FA
will be under a rather low amplitude trof with the main belt of
the upper westerlies north of the FA. As a result, a weak-modest
sfc high will migrate across the FA.
For late Tue thru Thu, look for increasing POPs with POPs
peaking during Wed into Wed night. Initially, return flow from
the Atlantic and Gulf of Mexico in the low and mid levels
increases the moisture and PW count across the FA, thus giving
rise to low chance for convection. For Wed into Thu, an
amplifying upper trof will expand to the east coast. It will
drive a cold front southeastward, reaching the FA early Thu.
This will further increase the moisture from both Atl and GoM
sources with PWs above 2 inches. The mid-level vorticies
rotating thru this upper trof will further enhance convection
across the FA. For now, will go with 40 to possibly 50 POPs.
Have used a consensus of available MOS Guidance for temps thru
the period.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z Thursday...Main challenge to aviation interests this
period will be from convection, with chances/coverage of showers
and thunderstorms gradually increasing through the period for
all sites. VSBY/CIGS will in general remain VFR through the
period, but will lower briefly into the MVFR category in passing
convection. Timing confidence for any one TAF site is low, for
now have gone with blanket VCSH for all sites into the evening
hours, then resuming after daybreak Friday morning.
Extended Outlook...Showers and t-storms Friday through Saturday
will bring bouts of reduced visibilities and ceilings, perhaps
into the IFR category at times. VFR conditions will prevail
Saturday night through Monday. Rain chances increase again on
Tuesday.
&&
.MARINE...
NEAR TERM /TONIGHT THROUGH FRIDAY/...
As of 300 PM Thursday...A weak gradient will keep winds light
and souther;y through the period, generally 10 kts or less.
Seas will hover right around their present 2 ft range through
Friday.
SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Expect southwest winds through most
of the period with winds going more westerly by early Sunday. A
couple of areas of enhanced low level winds will kick up
speeds. The first occurs Friday evening into early Saturday
morning and again late Saturday afternoon. Speeds will be 15-20
knots during this time. Outside of these times expect a
range of 10-15 knots. Significant seas will be 2-4 feet.
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...For Sun thru Tue, rather benign winds
and sea conditions developing across the FA. The hier winds, 10
to 15 kt or around 15 kt, will occur initially early Sun but
then drop back to around 10 kt Sun night thru Tue. This a
result of a weak sfc pg developing Sun and persisting thru Tue
as high pressure settles across the local waters. Wind
directions will mainly be from the south to southwest thru this
period. Significant seas initially early Sun will be around 3
ft with 5 second periods dominating. The sig. seas will drop to
2 ft or less, with 9 second periods dominating, from Sun night
thru Mon Night into Tue. Wavewatch3 does show small forerunner
Irma swell reaching the local waters during Tue with 15 second
periods dominating. For now, will continue with 2 to 3 ft seas.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...DCH
NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...DCH
AVIATION...REK
Hazardous weather outlook, Aug 31, 3:37 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
437 PM EDT Thu Aug 31 2017
NCZ107-012045-
Inland New Hanover-
437 PM EDT Thu Aug 31 2017
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is an increasing risk for severe weather Friday and Friday
evening to include an isolated tornado risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
012045-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Coastal Horry-Inland Georgetown-Coastal Georgetown-
437 PM EDT Thu Aug 31 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Strong thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is an increasing risk for severe weather Friday and Friday
evening to include an isolated tornado risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
AMZ250-252-254-256-012045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
437 PM EDT Thu Aug 31 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Numerous thunderstorms are expected to develop. Some of the
thunderstorms may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
27
In the hours before
Special weather statement, Aug 31, 3:27 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
427 PM EDT THU AUG 31 2017
NCZ099-SCZ033-053-312115-
Columbus NC-Inland Horry SC-Marion SC-
427 PM EDT THU AUG 31 2017
...SPECIAL WEATHER STATEMENT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gapway, or near Mullins, moving east at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Mullins, Tabor City, Loris, Galivants Ferry, Cherry Grove, Gapway,
Sidney, Rains, Clarendon, Williams, Green Sea, Goretown, Mollie,
Nichols, Carolinas Hospital System - Marion and Loris Community
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3403 7874 3402 7935 3424 7936 3426 7914
3425 7913 3426 7911 3430 7875
TIME...MOT...LOC 2027Z 268DEG 27KT 3415 7927
SHKSpecial weather statement, Aug 31, 4:17 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
517 PM EDT THU AUG 31 2017
NCZ099-SCZ053-312200-
Columbus NC-Inland Horry SC-
517 PM EDT THU AUG 31 2017
...SPECIAL WEATHER STATEMENT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allsbrook, or 15 miles north of Conway, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tabor City, Loris, Bethel, Adrian, Nakina, Old Dock, Mollie, Bughill,
Longs, Pireway, Dulah, Goretown, Bayboro, Allsbrook, Green Sea and
Loris Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3405 7857 3405 7858 3404 7858 3403 7859
3401 7864 3397 7862 3396 7865 3395 7865
3391 7861 3391 7911 3414 7907 3419 7858
TIME...MOT...LOC 2116Z 270DEG 19KT 3406 7899
SHKThunderstorm Wind, Darlington
- When
- August 31, 4:36 PM EST to 4:37 PM EST
- Where
- Darlington County, 0.43 mi SE of Hartsville to 0.51 mi SE of Hartsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.365, -80.065
Trees and signage were reported down along S 4th St.
Thunderstorm Wind, Darlington
- When
- August 31, 4:42 PM EST to 4:43 PM EST
- Where
- Darlington County, 3.31 mi SW of North Lees Xrds
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 34.331, -80.033
An anchored mobile home was flipped over near the corner of Feast Rd. and Foremost Rd. The mobile home ended up atop a pickup truck parked nearby. Two people inside the home at the time were reported injured.
Thunderstorm Wind, Darlington
- When
- August 31, 4:50 PM EST to 4:51 PM EST
- Where
- Darlington County, 1.32 mi NNE of Darlington Brnhms Ar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.299, -79.925
Two National Weather Service employees, located at the Darlington County EOC, estimated winds to 65 mph. They observed no damage from their vantage point.
Thunderstorm Wind, Darlington
- When
- August 31, 4:51 PM EST to 4:52 PM EST
- Where
- Darlington County, 1.65 mi NNE of Darlington Brnhms Ar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.302, -79.920
The roof of a mobile home on Nancys Dr. was blown off.
Thunderstorm Wind, Darlington
- When
- August 31, 4:54 PM EST to 4:55 PM EST
- Where
- Darlington County, 2.19 mi WNW of Darlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.312, -79.905
Power lines were reported down along E Billy Farrow Highway about a half mile west of U.S. 52.
Thunderstorm Wind, Marion
- When
- August 31, 6:48 PM EST to 6:49 PM EST
- Where
- Marion County, 2.58 mi S of Britton Neck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.863, -79.327
A tree was reported down on U.S. 378. The time was estimated based on radar data.
Thunderstorm Wind, Horry
- When
- August 31, 6:54 PM EST to 6:55 PM EST
- Where
- Horry County, 0.62 mi NNW of Pee Dee Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.839, -79.223
A tree was reported down at the intersection of U.S. 378 and Pee Dee Hwy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, August 31, 20176 injured · EF2 · 6 events
- Tornadoes and Flash Flooding in Mississippi, August 31, 2017$402,000 · EF1 · 11 events
- Tornadoes in Alabama, August 31, 2017EF2 · 2 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$117,000 · EF1 · 13 events
- Flash Flood and Flooding in California, August 31, 2017$110,000 · 65 kt wind · 7 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$87,000 · EF0 · 10 events
- Damaging Winds and Strong Wind in Georgia, August 31, 2017$29,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, August 31, 2017$30,000 · 1 event
- Flash Flood in Missouri, August 31, 2017$20,000 · 1 event
- Tornado and Flash Flooding in Arkansas, August 31, 2017$15,000 · EF0 · 3 events
- Hail and Damaging Winds in South Carolina, August 31, 20171 in hail · 9 events
- Flash Flooding in Arkansas, August 31, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720529, 720524, 720525, 720532, 720538, 720520, 720518.